Alert archive / Wisconsin / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Milwaukee, WI

October 23, 201710 counties in Wisconsin

NWS Milwaukee, WI issued this dense fog advisory at Oct 23, 2017, 1:47 AM CDT for 10 counties in Wisconsin. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 1:47 AM CDT (06:47 UTC)
Expired
Oct 23, 2017, 10:00 AM CDT
In force
8 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Lafayette County, WI, Marquette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS73 KMKX 230647
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
147 AM CDT Mon Oct 23 2017

...Dense fog over much of south central Wisconsin...

WIZ046-047-056-057-062-063-067-231400-
/O.NEW.KMKX.FG.Y.0021.171023T0647Z-171023T1400Z/
Marquette-Green Lake-Sauk-Columbia-Iowa-Dane-Lafayette-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, 
Shullsburg, Benton, Belmont, Argyle, and Blanchardville
147 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

The National Weather Service in Milwaukee/Sullivan has issued a
Dense Fog Advisory...which is in effect until 9 AM CDT this
morning. 

* TIMING...Through 9 am this morning.

* VISIBILITY...will drop to 1/4 mile or less in most places once
  the cloud cover thins or clears.

* IMPACTS...Road travel will likely be slowed later tonight and 
  early Monday morning. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

Hentz
3 follow-up statements
834 
WWUS73 KMKX 230710
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
210 AM CDT Mon Oct 23 2017

...Dense Fog Over Parts of Southern and Central Wisconsin...

WIZ051-058-068-231400-
/O.EXA.KMKX.FG.Y.0021.000000T0000Z-171023T1400Z/
Fond Du Lac-Dodge-Green-
Including the cities of Fond Du Lac, Beaver Dam, Waupun, 
Mayville, Monroe, and Brodhead
210 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

The National Weather Service in Milwaukee/Sullivan has issued a
Dense Fog Advisory...which is in effect until 9 AM CDT this
morning. 

* TIMING...Through 9 am this morning.

* VISIBILITY...will drop to 1/4 mile or less in most places once 
  the cloud cover thins or clears. 

* IMPACTS...Road travel will likely be slowed later tonight and 
  early Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

WIZ046-047-056-057-062-063-067-231400-
/O.CON.KMKX.FG.Y.0021.000000T0000Z-171023T1400Z/
Marquette-Green Lake-Sauk-Columbia-Iowa-Dane-Lafayette-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, 
Shullsburg, Benton, Belmont, Argyle, and Blanchardville
210 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

a Dense Fog Advisory remains in effect until 9 AM CDT this
morning. 

* TIMING...Through 9 am this morning.

* VISIBILITY...will drop to 1/4 mile or less in most places once 
  the cloud cover thins or clears. 

* IMPACTS...Road travel will likely be slowed later tonight and 
  early Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

Hentz
941 
WWUS73 KMKX 231349
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
849 AM CDT Mon Oct 23 2017

...Dense Fog Over Parts of Southern and Central Wisconsin...

WIZ051-056-062-063-067-068-231500-
/O.CAN.KMKX.FG.Y.0021.000000T0000Z-171023T1400Z/
Fond Du Lac-Sauk-Iowa-Dane-Lafayette-Green-
Including the cities of Fond Du Lac, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, 
Madison, Darlington, Shullsburg, Benton, Belmont, Argyle, 
Blanchardville, Monroe, and Brodhead
849 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Milwaukee/Sullivan has cancelled
the Dense Fog Advisory. 

Visibility is improving. However patches of dense fog are still
possible in low spots over the next hour. Exercise caution while
driving.

$$

WIZ046-047-057-058-231500-
/O.EXT.KMKX.FG.Y.0021.000000T0000Z-171023T1500Z/
Marquette-Green Lake-Columbia-Dodge-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Portage, Columbus, 
Lake Wisconsin, Lodi, Beaver Dam, Waupun, and Mayville
849 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

The Dense Fog Advisory is now in effect until 10 AM CDT this
morning. 

* TIMING...Through 10 am this morning.

* VISIBILITY...1/4 mile or less in areas.

* IMPACTS...Sudden visibility reductions while driving. Exercise
  caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
SPM
091 
WWUS73 KMKX 231449
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
949 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

WIZ046-047-057-058-231600-
/O.EXP.KMKX.FG.Y.0021.000000T0000Z-171023T1500Z/
Marquette-Green Lake-Columbia-Dodge-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Portage, Columbus, 
Lake Wisconsin, Lodi, Beaver Dam, Waupun, and Mayville
949 AM CDT Mon Oct 23 2017

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

The Dense Fog Advisory will expire at 10 AM CDT this morning.
Visibilities across the advisory area are improving. A few areas
of dense fog may remain in River Valleys and low lying areas, so
continue to exercise caution while driving through late morning. 

$$
SPM

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this dense fog advisory went out at Oct 22, 11:55 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 22, 11:55 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1155 PM CDT Sun Oct 22 2017

.UPDATE...

Models have continued to trend westward with the rain for tonight
into early Monday morning. This is supported by radar trends as
well, so bumped up precip chances in the east. Elsewhere, high
clouds will hang on through the night. Put some patchy fog in the
far west where the clouds are thinner at times. Could see spots
drop down to below a 1/2 mile now and then, depending on cloud
cover.

&&

.AVIATION(06Z TAFS)...

Increased rain chances in the east tonight based on latest radar
and model trends. The southeast may hang on to some lower
ceilings closer to passing low pressure. Will see fog at times far
west, depending on the thickness of the high clouds. Otherwise,
the cirrus should largely inhibit fog development overnight.

It should be dry with VFR condition for most of Monday, though
showers are possible by late afternoon as a trough moves into the
area. Showers will become likely in the evening and lower ceilings
are expected to develop.

&&

.PREV DISCUSSION... (Issued 934 PM CDT Sun Oct 22 2017)

UPDATE...

The main area of rain has exited to the east this evening.
Watching more showers upstream though that are likely to clip the
southeast forecast area late evening into tonight. Bumped precip
chances up in this area as a result.

The other concern for tonight will be whether any fog develops.
The back edge of the high clouds remains to the west of the
forecast area and isn't currently making eastward progress. Obs to
the west do show some fog developing in thinner areas of the the
cirrus, so something to keep an eye on given light winds and
recent rainfall. Overall though, think clouds will stick around
much of the night and limit fog development.

MARINE...

Light winds are expected tonight into Monday. Northwest winds will
increase Monday night into Tuesday though on the back side of a
strong low pressure system, with higher gusts persisting into
Tuesday night. Small Craft Advisory conditions are likely to
develop during this period, with gale force gusts possible
Tuesday.

PREV DISCUSSION... (Issued 650 PM CDT Sun Oct 22 2017)

UPDATE...

Rain is still hanging on this evening across roughly the western
half of the forecast area. The rain will continue to end west to
east into mid-evening. Still looks like showers may persist in
the far southeast at times overnight, so left a chance in there
for now. Updated the forecast to delay the clearing from the west
given latest satellite trends.

AVIATION(00Z TAFS)...

Rain will wind down in the east by mid-evening, though a few more
showers may brush the far southeast overnight. Most places should
be VFR much of the night. The southeast may hang on to some lower
ceilings closer to passing low pressure. Models are trying to
develop some fog overnight in a few areas, but would like to see a
faster clearing trend before adding into the forecast.

It should be dry with VFR condition for most of Monday, though
showers are possible by late afternoon as a trough moves into the
area.

PREV DISCUSSION... (Issued 325 PM CDT SUN OCT 22 2017)

TONIGHT AND MONDAY - Forecast Confidence...Medium.

Showers have increased in areal coverage this afternoon, with some
strong mid level frontogenesis and differential cyclonic vorticity
advection from approaching 500 mb shortwave trough.
Mesoscale models not picking up well on this trend. Will adjust to
high PoPs across the area to account for this activity.

These showers should slowly taper off from west to east into this
evening, as the 500 mb shortwave trough moves through. Dry air
moving into the area, with cold air advection behind the front, will
contribute to help end the showers. These showers may hang on later
tonight in far southeast Wisconsin, as some 850 mb to 700 mb
frontogenesis lingers in that area. Some uncertainty here, so left
small PoPs in this area for now later tonight.

Skies should gradually clear out over most of the area later this
evening and overnight. The far southeast may have clouds and some
showers linger there. Lows should drop into the lower to middle 40s,
with the cooler airmass in place.

A secondary cold front will push east through the area Monday. A
digging 500 mb trough will slide toward the area from the northwest
as well. Various vorticity maxima rotating around the trough should
help bring more clouds and possibly some showers during the
afternoon. Highs in the upper 50s to around 60 are expected.

MONDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Unsettled, cool weather can be expected for much of this period.
Amplifying long wave trof over the western Great Lakes will absorb
remnants of srn MS Valley cutoff low Monday night as it pinwheels
northward into the Great Lakes. End result will be
reintensification of cutoff low pressure over the central Great
Lakes. Deeper moisture will still be in place in the vicinity of
the upper low. Layer q- vector convergence in the 5 to 10 unit
range associated with mid- level ripples rotating around the
parent low during this period. Scattered to numerous -shra should
affect much of the CWA as upper low strengthens over the central
Great Lakes, with higher likelihood in the east.

Upper low gets nudged northward by incoming upstream short wave in
fast northwest steering flow.  This has the look of a "clipper" type
system which moves very quickly southeast from southern Canada
across the upper midwest/western Great Lakes.   All short term
guidance carries this upper wave across central and southern WI
between 09z and 18z Wednesday.  GFS is the most aggressive with low
level warm air advection ahead of this feature while NAM is showing
very little advection and less atmospheric moisture.  ECMWF leaning
toward stronger GFS with a brief period of stronger layer q-vector
convergence moving across southern WI centered at 12Z/Wed but with
less column moisture. Also brief burst of layer frontogenetical
forcing accompanying upper level synoptic forcing.  Cold air will be
firmly entrenched in the area by late Tuesday night with temps
likely to be in the 30s.  For now wl have chance pops for a period
of light rain and light snow affecting southern WI late Tuesday
night into Wednesday morning.  With warm pavement temps, not
expecting any accumulation on roads, but may briefly lower
visibilities and have impact on Wednesday morning commute.  Due to
uncertainty at this time, wl hold off on mentioning in HWO.

Also temps expected to fall into the mid 30s Tuesday night before
clouds increase late resulting in a possibility of frost
development.  However clouds and boundary layer mixing may very well
prevent significant frost from developing.

EXTENDED PERIOD...

WEDNESDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Low to
Medium.

Quiet conditions expected to start off between periods of long wave
troffing across the upper midwest and Great Lakes. Brief period of
short wave ridging will result in lighter boundary layer winds, with
surface winds likely 5 knots or lower.  Cold low level temps in
place and overnight lows are expected to dip into the mid 30s many
locations.  However uncertainty remains regarding frost formation
due to likely increasing mid-high clouds expected over the area due
to upstream warm air advection. For now, wl mention possibility in
Hazardous Weather Outlook.

Medium range guidance in better agreement on timing and placement of
another round of amplifying long wave troffing over the plains in
the late Thursday/Thursday night time period. Extended guidance
diverges on timing of eastward progression of upper trof and surface
low pressure.  00Z GFS/GEM carry upper low into the western Great
Lakes and WI by Thursday night, and then upper low remains over the
region through the weekend.  00Z ECMWF slower with eastward
progression, and keeps southern WI warmer through Friday, with
colder air surging in for the weekend.  Limited initial column
moisture with this system will retard shower chances, but will
increase during the weekend as the upper low spins over the Great
Lakes. The coldest air of the season will settle in for the weekend
increasing the likelihood of frost and freezing temperatures.

GFS 500H standardized anomalies show large negative anomoly of
over 200 meters over the Great Lakes at 00z/30 so unseasonably
cold air likely to persist into early next week. By 00z/02, the
large negative anomoly has shifted northeast into southern Canada
so indication are for temperatures returning to seasonal levels
later in the week.

AVIATION(21Z TAFS)...Showers have increased in areal coverage this
afternoon, and should become more scattered into the evening hours.
MVFR ceilings and visibilities are expected at times with the
showers. The showers should diminish from west to east into early
this evening. They may linger later tonight in far southeast
Wisconsin, near the Kenosha area. Some uncertainty here with these
showers lingering.

Clouds should clear out from west to east across the area later this
evening and overnight, though may linger in far southeast Wisconsin.
Light winds are expected. Drier and colder air moving into the area
should prevent fog formation later tonight.

Another cold front is expected to move east through the area on
Monday, Light southwest winds should veer west later in the day
behind the front. Some showers may develop during the afternoon, as
clouds spread over the area. Expecting VFR conditions at this time
for Monday.

MARINE...

Small Craft Advisory has been extended until 7 PM CDT this evening
across the nearshore waters of Lake Michigan. Gusty northwest winds
behind the departing cold front should linger for another few hours,
especially south of North Point Lighthouse. The pressure gradient
will relax into this evening. This should allow these winds to
weaken. Subsequent waves of 3 to 6 feet should also gradually
subside by early evening.

Gusty northwest winds are expected to develop across the nearshore
waters Monday night and linger into Wednesday morning. This is in
response to a tight pressure gradient developing over the region.
Gusts of 25 to 30 knots are possible during this time, with 35 knot
gales not out of the question Tuesday afternoon and evening.
Waves of 3 to 5 feet are possible toward the open waters of Lake
Michigan, higher over the open waters. A Small Craft Advisory will
likely be needed for Monday night into Wednesday morning.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Tonight/Monday and Aviation/Marine...Wood
Monday Night through Sunday...MBK
Hazardous weather outlook, Oct 22, 3:28 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Sun Oct 22 2017

WIZ046-047-051-052-056>060-062>072-232030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Frost and temperatures near freezing are possible Tuesday night
and again Wednesday night over parts of southern Wisconsin.

Frost and freezing temperatures are again possible Friday night
and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-232030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect into early this evening
for gusty winds and high waves.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Winds will likely reach Small Craft Advisory levels Monday night
into Tuesday night and again at times fom Thursday night into
Saturday.

Northwest wind gusts will approach Gale force on Tuesday.

www.weather.gov/mkx

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:38 AM CDTGale WatchMKX12 hr
Oct 23, 2:38 AM CDTSmall Craft AdvisoryMKX30 hr
Oct 23, 2:10 PM CDTWind AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more25 hr
Oct 23, 2:16 PM CDTGale WarningMKX31 hr

Nearby

Dense Fog Advisories in Wisconsin, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.